Alert archive / Alabama / Special Weather Statements in 2011
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 7, 2011, 9:17 PM CDT for Pickens County, Tuscaloosa County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2011, 9:17 PM CDT (02:17 UTC)
- Expired
- Aug 7, 2011, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
Counties Pickens County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495
WWUS84 KBMX 080217
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CDT SUN AUG 7 2011
ALZ022-023-080300-
PICKENS AL-TUSCALOOSA AL-
917 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA AND EASTERN PICKENS
COUNTIES UNTIL 1000 PM CDT...
AT 913 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF OAK
GROVE TO REFORM...AND MOVING SOUTH AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GORDO...
CARROLLTON...
NORTHPORT...
HOLT...
TUSCALOOSA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3341 8819 3354 8732 3351 8731 3350 8726
3350 8728 3348 8729 3349 8733 3346 8733
3342 8725 3332 8718 3329 8710 3324 8709
3320 8720 3313 8720 3312 8729 3304 8732
3300 8760 3302 8784 3315 8784 3304 8805
TIME...MOT...LOC 0217Z 003DEG 37KT 3345 8723 3333 8809
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:00 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 7, 7:00 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 PM CDT SUN AUG 7 2011 UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... STUBBORN OVERNIGHT CLOUD COVER ALONG AND SOUTH OF I-20 FINALLY BEGAN TO BREAK UP ABOUT TWO HOURS AGO. THESE MID/HIGH CLOUDS PRODUCED SOME SPORADIC LIGHT SHOWERS AND HAVE HELPED KEEP CONDITIONS COOLER AND MORE STABLE. AN UNDULAR BORE FEATURE FROM THE OLD MCS WELL TO OUR NORTH MOVED SE ACROSS THE AREA THIS MORNING AND SPARKED A COUPLE SHOWERS IN THE CENTRAL PORTION OF THE CWA AND HELPED START ERODING THE CLOUDS. A SECOND OUTFLOW BOUNDARY IS NOW MOVING SE ACROSS THE NW COUNTIES AND IS THE MAIN FOCUSING MECHANISM...WITH PERHAPS SOME HELP FROM A DIFFERENTIAL HEATING BOUNDARY...FOR A FEW SHOWERS/STORMS IN THAT AREA. ANOTHER DIFFERENTIAL HEATING BOUNDARY ON THE SOUTHERN EDGE OF THE CLOUD SHIELD AIDED IN THE CONVECTIVE INITIATION IN THE EXTREME SE. HAVE LOWERED POPS AREA WIDE FOR THE REMAINDER OF THE AFTN. FEEL THAT EVEN WITH THE BOUNDARY CONTINUING TO MOVE SE ACROSS THE AREA...ACTIVITY WILL ONLY BE MINIMAL DUE TO THE MORE STABLE CONDITIONS ACROSS THE CENTRAL PART OF THE AREA. THE HIGHEST POPS WILL BE IN THE SOUTH WHERE PEAK HEATING HAS OCCURRED...ALONG WITH SOME LIFT POSSIBLY GENERATED BY WHAT'S LEFT OF THE UNDULAR BORE FEATURE/BOUNDARY THAT IS NOW IN THE AREA. FOR TONIGHT...BOTH THE GFS AND NAM TRY TO BRING THE REMNANTS OF AN MCS INTO THE NORTHERN PORTIONS BEFORE MIDNIGHT. LOOKING AT RADAR...STORMS HAVE ALREADY STARTED FIRING IN CENTRAL AR. CORFIDI VECTORS ARE GENERALLY SE BETWEEN 00Z AND 06Z...WHICH COULD BRING IT INTO AL A LITTLE FARTHER SOUTH THAN CURRENTLY PROGGED...THAT IS IF IT EVEN MAKES IT HERE. FOR NOW...WILL CARRY CHC POPS IN THE NORTH AND SLIGHT CHC EVERYWHERE ELSE. ANOTHER UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS THE REGION ON MONDAY...WHICH WILL JUSTIFY KEEPING AT LEAST 30 POPS IN AREA WIDE. AN UPPER TROUGH AND ASSOCIATED SFC FRONT WILL PUSH ACROSS CENTRAL ALABAMA ON TUE AND INTO TUE NIGHT. HIGHEST POPS THRU THE PERIOD WILL REMAIN ON TUE DUE TO THE FRONTAL PASSAGE. MODELS ARE CURRENTLY BRINGING THE FRONT THRU THE CWA BEFORE STALLING NEAR THE COAST ON WED. WILL KEEP MENTION OF SLIGHTLY HIGHER POPS IN THE FAR SOUTH TO ACCOUNT FOR THE POSSIBILITY OF THE BOUNDARY STALLING FARTHER NORTH. A DRIER AIRMASS WILL WORK IN FROM THE NORTH BEHIND THE FRONT. DEW POINTS COULD DROP INTO THE LOWER 60S ACROSS THE NORTH ON THU...BUT WILL THEN SLOWLY REBOUND INTO THE UPPER 60S BY THE WEEKEND. RAIN CHANCES DECREASE FOR THE END OF THE WEEK...BUT THEN PICK BACK UP OVER THE WEEKEND. HAVE LEFT 20 TO 30 POPS IN EACH PERIOD. TEMPS WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THRU THE PERIOD. AFTN HIGHS WILL GENERALLY BE IN THE LOW/MID 90S WITH OVERNIGHT LOWS IN THE 70S. THE EXCEPTION WILL BE DURING THE DAY TUE WHEN CLOUD COVER AND THUNDERSTORM COVERAGE WILL BE THE GREATEST. WENT SEVERAL DEGREES BELOW GUIDANCE FOR HIGHS...UPPER 80S/LOW 90S. WED NIGHT WILL LIKELY BE THE COOLEST THANKS TO THE FALLING DEW POINTS. LOWS WED NIGHT COULD FALL INTO THE MID 60S IN THE NORTH. 19 && .AVIATION... 00Z TAF DISCUSSION. LOOKING AT RADAR THIS EVENING...BIG STORMS HAVE DEVELOPED ACROSS NORTHWEST ALABAMA...WHICH WILL ALLOW AN OUTFLOW BOUNDARY TO TRAVERSE ACROSS THE STATE OVERNIGHT TONIGHT. WITH THIS IN MIND...DECIDED TO GO AHEAD AND ADD A TEMPO GROUP IN AT BHM...EET...AND TCL TO REFLECT THE OUTFLOW BOUNDARY MOVING THROUGH LATER THIS EVENING. JUST FOR THE POSSIBILITY OF SHOWERS AND STORMS DEVELOPING...ALSO ADDED -TSRA IN FOR TCL WHERE THE STRONGEST OUTFLOW IS EXPECTED TO MOVE THROUGH. ALSO ADDED A CB GROUP IN FOR BHM AND EET DURING THE TEMPO GROUP AS WELL. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE OUTFLOW BOUNDARY. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO BE PREVAILING DURING THE OVERNIGHT PERIOD...AND MOST SHOWERS AND STORMS SHOULD DIMINISH. EXPECT MORE OF THE SAME MONDAY AFTERNOON THAT WE OBSERVED TODAY...WITH SCATTERED SHOWERS AND STORMS ACROSS THE STATE. WITH SCATTERED CONVECTION EXPECTED...WENT WITH A CB GROUP INSTEAD OF VCTS AT THIS TIME. 56/GOGGINS && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 92 74 88 69 / 30 30 30 50 20 ANNISTON 74 93 74 88 73 / 20 30 20 50 20 BIRMINGHAM 76 96 76 90 74 / 20 30 20 50 20 TUSCALOOSA 75 96 75 93 75 / 20 30 20 50 20 CALERA 74 95 75 90 73 / 20 30 20 50 20 AUBURN 73 91 74 91 73 / 20 40 20 50 30 MONTGOMERY 75 96 76 94 75 / 20 40 20 50 30 TROY 74 93 74 93 75 / 20 40 20 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 19/56
Hazardous weather outlook, Aug 7, 8:39 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 839 PM CDT SUN AUG 7 2011 ALZ011>015-017>050-081300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 839 PM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. AN OUTFLOW BOUNDARY MOVING SOUTHEASTWARD ACROSS NORTH ALABAMA THIS EVENING WILL TRIGGER STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL THROUGH 11 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 7:33 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CDT SUN AUG 7 2011
ALZ011>015-080115-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
733 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...NORTHWESTERN WALKER...
MARION...NORTHERN LAMAR AND NORTHWESTERN FAYETTE COUNTIES UNTIL 815
PM CDT...
AT 733 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEEDMORE TO DETROIT...AND
MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HALEYVILLE...
SULLIGENT...
LYNN...
WINFIELD...
ARLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3432 8817 3430 8711 3399 8711 3386 8743
3388 8822
TIME...MOT...LOC 0033Z 296DEG 17KT 3427 8757 3406 8808
10/ARMLocal storm report, Aug 7, 7:49 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG HAMILTON 34.14N 87.98W
08/07/2011 MARION AL 911 CALL CENTER
SEVERAL TREES REPORTED DOWN IN HAMILTON.
&&
AGSpecial weather statement, Aug 7, 8:14 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
814 PM CDT SUN AUG 7 2011
ALZ012>015-023-080200-
FAYETTE AL-LAMAR AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
814 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON...WALKER...
NORTHWESTERN TUSCALOOSA...SOUTHEASTERN LAMAR AND FAYETTE COUNTIES
UNTIL 900 PM CDT...
AT 809 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF SMITH DAM
TO ARLEY IN SOUTHEASTERN WINSTON COUNTY...AND MOVING SOUTHEAST AT 35
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
FAYETTE...
JASPER...
MILLPORT...
CORDOVA...
SUMITON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3381 8814 3392 8778 3391 8764 3396 8764
3411 8711 3399 8710 3397 8713 3390 8708
3390 8701 3386 8697 3380 8696 3377 8703
3369 8704 3362 8712 3362 8717 3351 8728
3334 8784 3353 8785 3353 8818
TIME...MOT...LOC 0113Z 348DEG 29KT 3400 8709 3374 8801
56Special weather statement, Aug 7, 9:13 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
913 PM CDT SUN AUG 7 2011
ALZ024-025-034-080300-
BIBB AL-JEFFERSON AL-SHELBY AL-
913 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...JEFFERSON AND
NORTHEASTERN BIBB COUNTIES UNTIL 1000 PM CDT...
AT 908 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TRUSSVILLE TO BULL CITY...
AND MOVING SOUTH AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
VESTAVIA HILLS...
BESSEMER...
HOOVER...
HELENA...
PELHAM...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3376 8660 3366 8652 3356 8655 3355 8648
3350 8648 3349 8638 3330 8636 3328 8643
3318 8651 3312 8646 3302 8652 3307 8662
3307 8688 3295 8688 3292 8702 3322 8717
3322 8711 3328 8707 3332 8718 3345 8729
TIME...MOT...LOC 0213Z 341DEG 29KT 3356 8655 3332 8725
56Local storm report, Aug 7, 9:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
916 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG CORDOVA 33.76N 87.19W
08/07/2011 WALKER AL BROADCAST MEDIA
TREE DOWN ON POWER LINES.
0855 PM TSTM WND DMG FORESTDALE 33.58N 86.90W
08/07/2011 JEFFERSON AL BROADCAST MEDIA
TREE DOWN ON POWER LINES.
0857 PM TSTM WND DMG FORESTDALE 33.58N 86.90W
08/07/2011 JEFFERSON AL BROADCAST MEDIA
TREE DOWN ON PRATT HIGHWAY AND OAK RIDGE DRIVE.
&&
AGSpecial weather statement, Aug 7, 9:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CDT SUN AUG 7 2011
ALZ022-023-080300-
PICKENS AL-TUSCALOOSA AL-
917 PM CDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA AND EASTERN PICKENS
COUNTIES UNTIL 1000 PM CDT...
AT 913 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF OAK
GROVE TO REFORM...AND MOVING SOUTH AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GORDO...
CARROLLTON...
NORTHPORT...
HOLT...
TUSCALOOSA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3341 8819 3354 8732 3351 8731 3350 8726
3350 8728 3348 8729 3349 8733 3346 8733
3342 8725 3332 8718 3329 8710 3324 8709
3320 8720 3313 8720 3312 8729 3304 8732
3300 8760 3302 8784 3315 8784 3304 8805
TIME...MOT...LOC 0217Z 003DEG 37KT 3345 8723 3333 8809
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:05 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 25 min |
| Aug 7, 7:33 PM CDT | Special Weather Statement | BMX | Marion, Winston | 42 min |
| Aug 7, 8:14 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker | 46 min |
| Aug 7, 8:32 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Shelby, Walker | 43 min |
| Aug 7, 9:13 PM CDT | Special Weather Statement | BMX | Jefferson, Shelby | 47 min |
| Aug 8, 4:33 AM CDT | Special Weather Statement | BMX | Lamar | 42 min |
| Aug 8, 5:20 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 40 min |
| Aug 8, 6:15 AM CDT | Areal Flood Advisory | BMX | Lamar | 2 hr |
| Aug 8, 6:18 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker | 42 min |
| Aug 8, 2:05 PM CDT | Special Weather Statement | BMX | Winston | 40 min |
| Aug 8, 3:28 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 62 min |
| Aug 8, 4:39 PM CDT | Special Weather Statement | BMX | Walker, Winston | 51 min |
| Aug 8, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 30 min |
| Aug 8, 5:18 PM CDT | Special Weather Statement | BMX | Jefferson | 42 min |
| Aug 8, 5:30 PM CDT | Special Weather Statement | BMX | Clay | 45 min |
| Aug 8, 6:04 PM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 116 min |
| Aug 8, 6:28 PM CDT | Special Weather Statement | BMX | Coosa, Shelby, Talladega | 47 min |
Nearby
Special Weather Statements in Alabama, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.